Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Goodland, KS

August 21, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2003, 7:35 PM MDT for Cheyenne County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 7:35 PM MDT (01:35 UTC)
Expired
Aug 21, 2003, 8:30 PM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 220135
SVRGLD
COC017-220230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 830 PM MDT

* AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN CHEYENNE COUNTY...OR ABOUT 13
  MILES SOUTHEAST OF CHEYENNE WELLS...MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3859 10221 3864 10215 3885 10241 3869 10260

MWM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:40 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 21, 6:40 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT THU AUG 21 2003

BASED ON RADAR/SATELLITE TRENDS...HAVE UPDATED THE ZONE FORECASTS TO
EXPAND THUNDERSTORM COVERAGE THIS EVENING AND HAVE GONE WITH AN
AREAL QUALIFIER.

.GLD...NONE.

SR
Hazardous weather outlook, Aug 21, 9:30 AM MDT, 10 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LOW RELATIVE HUMIDITIES AND TEMPERATURES IN THE MID 90S WILL PRODUCE
EXTREME FIRE CONDITIONS TODAY.  ALL OUTSIDE BURNING SHOULD BE
AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DISTURBANCE EXPECTED TO PASS THROUGH THE REGION LATE FRIDAY
AFTERNOON AND EVENING WILL PROVIDE THE POTENTIAL FOR A FEW
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND
DRIFT EAST INTO EXTREME NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.
HOWEVER...THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE FOR ADDITIONAL LATE DAY THUNDERSTORMS NEXT
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS/JDK

In the hours before

Local storm report, Aug 21, 7:10 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT THU AUG 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1.5 S WALLACE             KS   .75 INCH HAIL
08/21/03   WALLACE                        REPORTED BY PUBLIC.

0645 PM    1 S WALLACE               KS   .75 INCH HAIL
08/21/03   WALLACE                        REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.